My journey with steroids

*Disclaimer* This is not to be taken as medical advice, it is just my personal experience of these drugs. Please consult your own doctors before making any changes to your medication regime.

On the 20th June 2017 I left my rheumatologists office with a tub of pills which I was excited to take. Excited because I had been really sick for months and this was the first mention of 'treatment' I had yet to have. Excited because I had not yet read the full list of horrific side effects or experienced the effects of taking steroids. I didn't know that I would be stuck on these pills for the next 2.5 years.


I was put on Prednisone to treat Lupus (SLE) whilst waiting for the other drugs I was started on to kick in. Prednisone is a type of corticosteroid. It helps by reducing inflammation. It also damps down your immune system, which can help in autoimmune illnesses in my case Lupus, where my immune system mistakenly attacks its own tissues. (NHS, 2019)


Steroid Moon Face: During & After

Prednisone Side Effects

I was so desperate for some relief from my symptoms ; however even I was taken a back when I read the side effects. The most common include:

· weight gain

· increased appetite

· sleep problems

· restlessness, irritability, aggression or agitation and mood changes

· sweating a lot, acne and rashes

· swelling of the fingers, hands, feet, or lower leg

· blurred vision and dizziness

· decrease in the amount of urine

· fast, slow, pounding heartbeat

· headache

· numbness or tingling in the arms or legs

· pounding in the ears

· shortness of breath



And these are just the short term effects! Taking high doses of steroids for more than a few weeks can start to affect how the body works. The body holds on to fluid, creating the 'moon face' look and change in body shape. Blood pressure can start to raise due to changes in your cardiovascular system. The body changes how it tolerates glucose and in some cases you can develop steroid-induced diabetes. It can effect how the body metabolises calcium and vitamin D which can lead to bone loss and osteoporosis. The immune system is suppressed which is what is intended, but this increases the risk of catching other infections, colds or flus (or corona virus!). Plus it suppresses your adrenal system from producing cortisol (as its artificially supplying cortisol) which can result in underactivity of the adrenal glands later.


Reading and understanding all of that is a A LOT to take on. Why on earth would you want to take a drug that causes almost as many issues as the reason you are taking it? Mostly you because you have no choice. I lost count of how many health professionals told me 'oh steroids are awful for you'. Yes thank you, I didn't choose to be on them! So if you are on steroids, ignore the the judgement from others. I am pretty sure you hate being on them as much as the haters love saying how bad steroids are for you.


My Experience

When I first took them I remember I didn't fall asleep for about 3 days. I was in Australia at the time and called my mum (where it was daytime in the UK) wide awake at 3am. I had so much energy and mum said I was quite literally bouncing. My eyes were so wide I’m surprised my eyes didn’t pop out. I literally was buzzing off of them.

This sounds great except I still felt so exhausted. I was desperate to sleep but my body said no to that. It was the weirdest feeling and thankfully after a few days I did manage to get a little sleep each night.

My moon face started to kick in after about 3 months, and then stayed pretty much constant throughout. Some times I look back on photos and barely recognise myself.

During Steroids, Being off steroids 3 Months

I had a crazy increase in appetite. When I first saw ‘weight gain’ as a common side effect, I didn’t think it would happen to me as I usually have so much nausea, vomiting and stomach pain I can’t eat much anyway. But I have never craved all the carbs before, I literally couldn’t stop eating! Combined with increase appetite I was exercising less and less due to joint pain and swelling and still being so unwell. Plus steroids mean you put on a lot of water weight and this is weird because it changes the shape of your body. I got really big shoulders, puffiness around my armpits and my back. My legs also ballooned out so quickly I have my first ever stretch marks. Over 2 years I put on 11kg and my body shape did really change.

When I was on high doses I did notice a strange range of emotions. One memorable night I went from hysterical laughing to bursting into tears with 0.1 seconds leaving my boyfriend incredibly scared and confused. D also reports I was more moody but its hard to know if this was the steroids or just the effect Lupus was having on my mental health!


Coming off Steroids

For me it was a long journey. I had to wait until I was well enough to not need steroids anymore and it took a long time to get up to a therapeutic dose of Azathioprine and for Hydroxychloroquine to work. I would start to reduce my dose and then my rheumatologist would tell me to go back up or tell me to stop decreasing and keep it stable. It felt like I was yo-yoing for months and months and I thought I would never get down to a lower dose.

When I finally could start to lower my dose, I used the regime my rheumatologist recommended, dropping down 5mg at a time until I got to 10mg and then dropping 1mg a week. The big jumps were okay, but once I got to 10mg I really struggled. Each time I dropped I had the weirdest side effects, sometimes it was my calfs cramping so much I couldn’t walk. Another time my scalp was on fire and had a crazy flaking scalp. My body could not tolerate the speed of reduction and I ended up staying at a dose for weeks on end before I would drop down another 1mg terrified of what random symptoms would be thrown at me.


I realised my body wasn’t coping and I needed to go down even slower. I started the following schedule: dropping 1mg over 7 weeks! Each week I took it down by 1mg for one extra day which took forever, but worked for me. I didn’t have any side effects and before I knew it I was below 5mg for the first time in almost 2 years which felt amazing!!

I had accepted that I may have to stay on 5mg steroids long term. This was as I had been on steroids for so long my body might be able to cope without them or if my lupus was still active it may have needed more support. 5mg is a low enough dose that the side effects are minimal, but still therapeutic with symptoms. But I decided to try to keep going down from 5mg and see how my body responds. I kept going and after 2.5 years of steroids I was finally freeee!

Post-Steroids

I get a lot of questions about how long until the side effects such as moon face and weight gain took to subside. As soon as I got below 10mg I felt like the crazy appetite started to ease, and the water weight started to come off once I hit 5mg. My face gradually became less round but I found it often got worse in the evenings or when over tired – but after about 3-4 months completely off steroids I finally got my chin and cheek bones back!


It took me a good few months before I felt like I had my 'normal' body back. As my steroid appetite left me, my lack of appetite returned so I then went the other way and lost all my steroid weight and more over the next few months. But 6 months later I feel like I have a better balance at a healthy weight!


My tips with Steroids

I hope this hasn’t put you off as they are important part of your treatment and as much as the side effects suck, and they do really suck, steroids are there to keep you alive! It's cruel when your illness already takes so much from you and then this drug comes along and changes your appearance and your mood. As much as we say what we look like doesn't matter, its part of our identity and it's horrible when that changes. But trust that it will come back, you will be you again and in the meantime here are my tips:

1. Always take your dose at the same time and do not miss a dose. Set alarms, use an app, get friends and family to help you remember

2. If you can, take them in the morning after food as that helps with the insomnia at night

3. Carry a little ‘steroid card’ with you so that if you have an accident they know you are on steroids


4. Try to stay as active as your body manages and try to maintain a healthy diet throughout – but equally try not to stress about weight gain and your body shape changing, know it is temporary

5. Take vitamin D and calcium supplements to prevent long term effects of steroids

6. Make a realistic plan to come down steroids and listen to your body. There is no shame in going slower, or even super super slow like I did

7. Help your family and friends understand the side effects so they can support you

8. Know that this will pass and there will be a time where you can reduce your dose and hopefully come off them!


Lots of love,

Zoe xx

zoe@activelyautoimmune.com        ©2020 by Zoe Mckenzie        Terms and Conditions